Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Grand Rapids, MI

July 26, 2005Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 2005, 3:17 AM EDT for Clare County, Isabella County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 3:17 AM EDT (07:17 UTC)
Expired
Jul 26, 2005, 4:00 AM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clare County, MI, Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 119 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 12:25 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 260718
SVRGRR
MIC035-073-260800-
/O.NEW.KGRR.SV.W.0124.050726T0717Z-050726T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 AM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 400 AM EDT

* AT 315 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTHEAST OF CLARE TO CLARE TO 11 MILES WEST OF
  ROSEBUSH...AND MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROLLAND CENTER AND BEAL CITY AROUND 325 AM EDT
  ROSEBUSH AROUND 330 AM EDT
  WISE AROUND 335 AM EDT
  WINN AND DELWIN AROUND 340 AM EDT
  LEATON AROUND 345 AM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4408 8466 4381 8485 4379 8507 4349 8508
      4348 8463 4370 8462 4401 8461

$$

MEADE
1 follow-up statement
000 
WWUS53 KGRR 260759
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 AM EDT TUE JUL 26 2005

MIC035-073-260809-
/O.EXP.KGRR.SV.W.0124.000000T0000Z-050726T0800Z/
CLARE MI-ISABELLA MI-
359 AM EDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR ISABELLA AND CLARE COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT
TUESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4408 8466 4381 8485 4379 8507 4349 8508
      4348 8463 4370 8462 4401 8461

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:45 PM EDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 8:45 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT MON JUL 25 2005

.UPDATE...
AT 0030Z THE SFC ANALYSIS SHOWS THE WARM FRONT EXTENDS FROM ROUGHLY
MKG TO LAN AND DTW. IT WILL CONTINUE TO LIFT NORTH OVERNIGHT AS THE
SFC LOW PRESSURE SYSTEM AND ATTENDANT COLD FRONT OFF TO OUR WEST
HEADS OUR WAY. THE KGRR 88D SHOWS A FEW SHOWERS JUST EAST OF BIG
RAPIDS AND ELEVATED SHOWERS AND STORMS COULD POP UP AT JUST ABOUT
ANY TIME JUST NORTH OF THE WARM FRONT. FURTHERMORE... SFC BASED
STORMS ARE DEVELOPING IN A VERY UNSTABLE AIRMASS SOUTH OF THE WARM
FRONT OVER NORTHERN IL AND NORTHERN IN. OUR THREAT FOR CONVECTION
WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING HOURS AND
ESPECIALLY AFTER MIDNIGHT.

OUR GOING FCST HAS AN EXCELLENT HANDLE ON THE SITUATION SO NO
EVENING UPDATE IS NECESSARY. I WILL LEAVE THE FLOOD WATCH HEADLINE
UNCHANGED AS WELL. I SUSPECT THE BEST CHANCE FOR ANY FLOODING WOULD
BE ACROSS OUR NORTHERN CWA. I ALSO EXPECT THUNDERSTORM CLUSTERS TO
BE PROGRESSIVE OVERNIGHT SUCH THAT IT WILL BE MORE OF AN URBAN AND
SMALL STREAM OR LOCALIZED QUICK HITTING FLASH FLOOD TYPE EVENT
RATHER THAN A LONGER DURATION FLOOD EVENT. SVR WX IS CERTAINLY
POSSIBLE ACROSS OUR AREA OVERNIGHT TOO WITH WIND / HAIL AS PRIMARY
THREATS. I THINK OUR MAIN SVR WX THREAT OVERNIGHT WOULD BE POSSIBLE
WIND DAMAGE WITH A BOW ECHO OR LEWP WHICH WOULD DEVELOP UPSTREAM OF
US DURING THE LATE EVENING HOURS IN THE HIGH 0-6KM SHEAR ENVIRONMENT
OVER SW WI.

WE WILL UPDATE THE FLOOD WATCH STATEMENT LATER THIS EVENING BUT NO
REAL CHANGES ARE ANTICIPATED.

.GRR WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE AREA TONIGHT
AND TUESDAY MORNING.

&&

LAURENS
Hazardous weather outlook, Jul 25, 1:00 PM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT MON JUL 25 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT IN NORTHERN INDIANA WILL LIFT NORTH THIS
EVENING AND TONIGHT.  SHOWERS AND THUNDERSTORMS WILL FORM ALONG
THIS FEATURE...BRINGING THE POSSIBILITY OF HEAVY RAIN AND SEVERE
THUNDERSTORMS TO THE REGION.  THE ATMOSPHERE WILL BE VERY MOIST AND
THIS COULD LEAD TO TORRENTIAL DOWNPOURS.  LOCALLY IN EXCESS OF 2
INCHES OF RAIN COULD FALL WHERE THUNDERSTORMS PERSIST.  THIS COULD
LEAD TO URBAN AND POOR DRAINAGE FLOODING AND ELEVATE THE POTENTIAL
FOR SMALL STREAM FLOODING.  DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE AND AN ISOLATED
TORNADO COULD OCCUR AS WELL.  ALSO...LIGHTNING WILL BE FREQUENT.
THE MAIN THREAT AREA FOR HEAVY RAIN AND SEVERE WEATHER THIS
AFTERNOON IS ALONG INTERSTATE 94.  THEN TONIGHT THE ENTIRE REGION
IS UNDER THE RISK FOR SEVERE WEATHER AND HEAVY RAIN.  THUNDERSTORM
MOVEMENT THIS AFTERNOON WILL BE TO THE EAST AT 25 MPH.
OVERNIGHT...STORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40
MPH...BUT THE STORMS COULD TRAIN OVER THE SAME REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN ON TUESDAY.
AHEAD OF THE FRONT...EAST OF A LINE FROM KALAMAZOO TO MOUNT PLEASANT
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON TUESDAY AND
TUESDAY NIGHT ALONG BEACHES FROM ST. JOSEPH TO MANISTEE AS WINDS AND
WAVES INCREASE BEHIND THE COLD FRONT. WAVES OF 3 TO 5 FEET CAN BE
EXPECTED. WAVES OF THIS HEIGHT WILL ALSO POSE A THREAT TO SMALL
CRAFT OUT ON LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY.

DUKE MJS

In the hours before

Local storm report, Jul 26, 12:00 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CALEDONIA               42.79N 85.51W
07/25/2005  1.75 INCH        KENT               MI   PUBLIC

1104 PM     TSTM WND DMG     HANOVER                 42.10N 84.55W
07/25/2005                   JACKSON            MI   LAW ENFORCEMENT

            5 TO 6 TREES DOWN IN HANOVER TOWNSHIP

&&

DUKE
Local storm report, Jul 26, 1:06 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     COMSTOCK PARK           43.04N 85.67W
07/26/2005                   KENT               MI   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF WEST RIVER AND NORTH
            PARK

&&

DUKE
Local storm report, Jul 26, 2:11 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     FRUITPORT               43.13N 86.16W
07/26/2005                   MUSKEGON           MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN AND POWER OUTAGES

1240 AM     TSTM WND DMG     CROTON                  43.44N 85.66W
07/26/2005                   NEWAYGO            MI   LAW ENFORCEMENT

            ONE TREE DOWN AT CYPRESS ST AND 66TH

0105 AM     TSTM WND DMG     5 S SCOTTVILLE          43.88N 86.28W
07/26/2005                   MASON              MI   LAW ENFORCEMENT

            TREE DOWN AND POWER LINES DOWN

0150 AM     TSTM WND DMG     10 SW BALDWIN           43.80N 85.99W
07/26/2005                   NEWAYGO            MI   LAW ENFORCEMENT

            2 TREES DOWN AND POWER LINES DOWN

&&

93
Local storm report, Jul 26, 2:43 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     HART                    43.70N 86.36W
07/26/2005                   OCEANA             MI   PUBLIC

            POWER LINES DOWN

0230 AM     TSTM WND GST     CHIPPEWA LAKE           43.74N 85.30W
07/26/2005  58 MPH           MECOSTA            MI   PUBLIC

0235 AM     TSTM WND GST     EATON RAPIDS            42.51N 84.65W
07/26/2005  58 MPH           EATON              MI   PUBLIC

&&

93
Local storm report, Jul 26, 3:04 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
07/26/2005  40 MPH           MUSKEGON           MI   TRAINED SPOTTER

&&

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:19 PM EDTSpecial Marine WarningGRR86 min
Jul 25, 10:48 PM EDTSevere Thunderstorm WarningGRRJackson46 min
Jul 25, 11:28 PM EDTSevere Thunderstorm WarningGRRAllegan66 min
Jul 25, 11:36 PM EDTSpecial Marine WarningGRR84 min
Jul 25, 11:39 PM EDTSevere Thunderstorm WarningGRROttawa66 min
Jul 25, 11:47 PM EDTSpecial Marine WarningGRR58 min
Jul 26, 12:02 AM EDTSevere Thunderstorm WarningGRRMuskegon34 min
Jul 26, 12:07 AM EDTSevere Thunderstorm WarningGRRKent53 min
Jul 26, 12:38 AM EDTSevere Thunderstorm WarningGRRNewaygo22 min
Jul 26, 12:41 AM EDTSevere Thunderstorm WarningGRRMason64 min
Jul 26, 12:44 AM EDTSevere Thunderstorm WarningGRRMontcalm61 min
Jul 26, 12:47 AM EDTSevere Thunderstorm WarningGRRMecosta58 min
Jul 26, 12:57 AM EDTSevere Thunderstorm WarningGRROceana63 min
Jul 26, 1:01 AM EDTSpecial Marine WarningGRR3 hr
Jul 26, 1:20 AM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 26, 1:24 AM EDTSevere Thunderstorm WarningGRRIsabella41 min
Jul 26, 1:30 AM EDTSevere Thunderstorm WarningGRRNewaygo45 min
Jul 26, 1:43 AM EDTSevere Thunderstorm WarningGRRClare32 min
Jul 26, 1:46 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry49 min
Jul 26, 1:54 AM EDTSevere Thunderstorm WarningGRROsceola36 min
Jul 26, 1:59 AM EDTSevere Thunderstorm WarningGRRMason, Oceana62 min
Jul 26, 2:16 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
Jul 26, 2:20 AM EDTSevere Thunderstorm WarningGRRMecosta25 min
Jul 26, 2:22 AM EDTSevere Thunderstorm WarningGRREaton38 min
Jul 26, 2:28 AM EDTFlash Flood WarningGRRMason, Oceana5 hr
Jul 26, 2:28 AM EDTSevere Thunderstorm WarningGRRMuskegon77 min
Jul 26, 2:34 AM EDTSevere Thunderstorm WarningGRRClare, Isabella41 min
Jul 26, 2:41 AM EDTSpecial Marine WarningGRR2 hr
Jul 26, 3:13 AM EDTSevere Thunderstorm WarningGRRMecosta, Osceola36 min
Jul 26, 3:35 AM EDTSevere Thunderstorm WarningGRRMontcalm44 min
Jul 26, 3:44 AM EDTSevere Thunderstorm WarningGRRIonia36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.